Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bactrim

Oct 30, 2016

Hi, Thanks for your help. I was diagnosed 4 years ago but know I was infected back in the mid-90s. At diagnosis my CD4 was 4 and after 4 years on Atripla and an undetectable VL, my CD is still about 75 (if I average over time) and has never been only 100. At this point, I assume it is not going to go up. I have been on Bactrim (well the generic for it) since diagnosis. But overall I have been healthy, all other numbers are good, recover from colds and such without a problem. Is there a point at which when I can stop taking the bactrtim or is it a forever along with the Atripla or other HIV meds?

Response from Dr. Young

Hello and thanks for posting.

While the majority of people who initiate treatment with low CD4 counts have good immune recovery, some people, especially those, like you who start treatment very late (or at least with very low CD4 counts) have limited recovery.

Before concluding this though, it would be good to know if your CD4 percentage is appropriate for your absolute count- a CD4 absolute count of 100 should correlate to a CD4 % of about 7-8%. If your percentage is higher, then this suggests that something (perhaps even Bactrim itself) is lowering the total WBC, and hence lymphocyte count. If your CD4% is around 15%, then this would be expected to correspond to an absolute count of 200- the threshold where guidelines state that Bactrim prophylaxis can be safely stopped. If your numbers don't reach these thresholds, then yes, Bactrim may be part of your medications for a long while still.

Also, be aware that the efavirenz component of Atripla has been associated with somewhat lower CD4 responses to treatment, and in the US, efavirenz has been demoted off of treatment guidelines because of superior overall (and CD4) responses by integrase inhibitor-based treatments, like dolutegravir. It's possible that this could be part of the explanation of the limited CD4 response that you've experienced.

Unfortunately, your case illustrates one of the perils of late HIV diagnosis and treatment initiation- namely that immune recovery may not fully occur, and moreover, that certain risks of both treatment and HIV may persist. As a consequence, there's a major initiative to increase the availability of HIV testing, both in the medical clinic and self-testing; and now, HIV treatment is recommended for all people who are willing and able to be adherent.

I hope that this is helpful and be well, BY



Previous
CD4 is 280
Next
Drug, Alcohol Interactions with HIV Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement